PMRGCAuk
7,382 members12,109 posts

Advice please!

Hi

I have had PMR for many years now and I am sure it is stress related. Almost a year ago I had to have a total hip replacement due to avascular necrosis. The femoral head had disintegrated and I am now a mix of titanium, porcelain and cement. Unfortunately the op left me with sacroilitis and the PMR never seems to go away. I had a nightmare in hospital with adrenal crisis and had to take massive amounts of steroids. I am currently on 11mg per day.

I saw the registrar this week and he wants me to come off pred and to see a rheumatologist who will undoubtedly prescribe methotrexate. I do not want to take that drug. I understand the concern that pred will make my other hip go but it is probably on its way out now anyway. I do take alendronic acid and adcal. The pred not only helps the PMR but also helps the sacroilitis too.

Should I simply try to stand my ground on this do you think? Your support is always appreciated- thank you!

4 Replies
oldestnewest

"will undoubtedly prescribe methotrexate" - not INSTEAD of pred he shouldn't. The idea of the mtx is to enable you to reduce the pred dose - not the other way round. The reduction of pred dose is also dependent on the adrenal function returning - methotrexate won't change that aspect. Nor, come to that, would tocilizumab which would almost certainly get the PMR into remission.

If you have already had an adrenal crisis - I assume they HAVE investigated to see if there is any chance of your adrenal glands ever taking up their job again as you reduce pred (yes, they CAN do it while you are still on pred, it just requires a different evaluation by an endocrinologist experienced in doing it).

Post-op the sacroiliitis may be due to muscular problems - mine is and the pain clinic and my physio here in Italy were and are my saviours, Sorting out the myofascial pain syndrome that causes spasmed back muscles releases the strain on the pelvic joints and so reduces the sacroiliitis. In the short term I add a couple of mg to stop the horrendous low back pain until the physio gets at it - but she does ensure I need a lower dose of pred overall.

I think your orthopaedic registrar is being a bit simplistic. Is there any evidence of avn in the other hip?

Reply

Personally I would worry more about the Alendronic Acid and it’s side effects and recent reports that shed doubt on its efficacy. I am glad to see that PMRPro has the bit between her teeth. I wish you well and wise doctors in all this. Let us know what happens.

Reply

Hi Wendy: It can be very stressful to see a new physician, piling stress upon stress. And especially after you have had surgery in the past and are facing the possibility of more some day. But perhaps you could think of this Rheumatology visit initiative as a research project. You are simply getting more information and more “expert” opinions and your physicians are your collaborative team with you. Always remember that ultimately you are in charge of your own body and your own health....and certainly you can let them know that while you appreciate and respect their opinion, in the end you will not be taking any course of action unless you completely understand the pros and cons and have determined it’s the right course for you. Perhaps it would be useful to write down the points from PMRPro so that you can discuss with your various physicians. And, I’m a big believer that when you are under stress it is very helpful to ask a friend to attend the physician visit with you and take lots of notes and ask the questions you forgot to ask🙂 Often the physician is still talking at me when I’m trying to process the info she said five minutes before. My best wishes to you! Jenn

1 like
Reply

Hi i was put on Methotrexate tablets and from the start i felt bit sick,i continued for a 6 wks but wasn't feeling any better.Dr decided i should try injections so they taught me to do it myself.Unfortunately i was still feeling sick all the time tummy pains and the runs,eventually they stopped it.They wanted to lower dose, but i never want to take Methotrexate again i felt so ill on it.I know everyone is different taking meds but i can only say how it affected me.Good Luck. X

Reply

You may also like...